Leg cramps and watery eyes

Five weeks ago when I was in the hospital, I got a terrible leg cramp — you know the type — a searing, sharp pain digs into your calf muscle and makes you want to cry.  A hospital rabbi was visiting patients that day, and he had just walked into my room.  I hopped out of bed grimacing and grabbing my leg, appologetically explaining that it had nothing to do with him.  As I limped around we had a lovely conversation, even after I said that I was not a particularly religious person.  He was there to offer spiritual support, which he did.  The truth is that I am pretty squarely an atheist, but the sort of atheist who visualizes a God-like-entity that is an energy connecting all.  So, not faithless.

Chemo number five proceeded as planned on Tuesday — my neutrophils were rocking.  Wednesday and Thursday were spent much like previous post-chemo days, unhappily.  Exhaustion, queasiness, random pains, restlessness, and depression.  The depression seemed so clearly linked with the days following treatment that I decided to look again at the side effects of my chemo drug, Eribulin.   Yep, there it was.

The many, many possible side effects are listed in order of frequency.  First category is Frequent: low white blood cell count, low red blood cell count, fever, etc, etc.  Next category is Occasional (affecting 1-10% of patients):  depression, difficulty falling or staying asleep, muscle crampsincreased production of tears, etc, etc, etc..   (Above is just a small sampling, and not including the other two  categories Uncommon and Rare.)

So that’s why my eyes have been so watery!  And more importantly, that’s why I’ve been questioning whether doing chemo is even worth it.  Eribulin is noted for prolonging life by 2 and 1/2 months.  Months, not years.  Luckily, after the few days post treatment, I seem to rebound to my usual self.  But the question is always relevant.  Seeing depression on the list is hugely reassuring.  Seeing leg cramps and watery eyes is too.  I am not a faithless person.  I believe in joy and love, laughter and music, beauty of all sorts, and friendship.  And I choose to live as many days as possible with these.

   (looking up from my bed at home)

5 Replies to “Leg cramps and watery eyes”

  1. Kaki,

    I am sorry you are going through this difficult situation. Thank you for sharing your blog. It is nice to see how positive you are despite the hardship.

    Sal

  2. I, too, have found that information is always a good thing when one’s health is concerned. But ugh.
    My heart is with you every day and my love.

  3. Through all this, you are proving to be who I have always known you to be. Smart thoughtful creative determined and highly courageous. That’s in addition to extremely beautiful… both inside and out. Let me know if you can still find a moment to share a drink at TF.

Leave a Reply

Your email address will not be published. Required fields are marked *